Q: BC Pills Dc'd & Hypomanic Symptoms
My wife age 33 stopped taking birth control pills in June after taking them for
seven years. Starting in July she started showing symtoms of Hypomania including
needing less sleep, increased energy, lost ten pounds, wanting to engage in more
risky behavior like wanting to drive real fast, felt like the "life of the
party", increased libido, desire for sex outside of marriage, wanted to have fun
and stay up late seven nights a week. The after three months the mania has gone
away but some of the libido symtoms remain. Now we and the doctors are wondering
if this is Bipor II at all. No depression has come following the mania. Thyroid
has been checked out OK. Just wild hormones needing to settle done a bit? Have
you seen cases like this?
Dear Mr. H' --
Very interesting. "Life of the party", well, that could still be thought of as
a sort of "sexual" activity; but driving real fast, that's much more the kind of
thing we see in bipolar disorder all right.
Now there's a phenomenon, not very common, but
recognized enough to get a name, called "antidepressant-withdrawal induced
mania". If you consider estrogen as an "antidepressant", which in some respects
is true, at least in some women (although a serious oversimplification), then
perhaps you could invoke this "withdrawal induced mania" concept to explain what
you're seeing. I've not seen this phenomenon myself.
Searching "estrogen mania" using
Pub Med led to
this interesting report you might want to get a local librarian to help you dig
- Post-abortion mania
- V Mahe, F Montagnon, J Nartowski, and A Dumane
- Br J Psychiatry 175: 389-390.
After abortion there would be a precipitous drop in
estrogen. Maybe your wife's case could be somewhat similar; at least here's one
report of something similar. However, just as has been my experience in
practice with estrogen, the opposite is also shown, namely mania going
onto hormone replacement (here's
that abstract). Estrogen is just really
variable in terms of its effects on mood. Your wife's experience is going into
my collection of stories on that subject -- which collection at this point does
not really lead to some sort of unifying theory here, except that idea about
estrogen acting like an antidepressant of sorts.
As for "prognosis", i.e. what does this mean for her
future... Sorry, because we know too little to explain it, we also know to
little to predict. Again, I've seen cases sort of like this (some dramatic
response to estrogen, of one type or another) go on to recurrence; and also some
which didn't (obviously the latter are less likely to show up in my practice, so
I don't have a good sense of how many of those there are. It could be the vast
majority of women -- e.g postpartum depression is common and does not suggest
that a woman is going to have recurrent depression thereafter (although it
does suggest that she is highly vulnerable to repeat after subsequent
I hope something in there is helpful to you.
Published October, 2002